Torsades de pointes
||This article may be too technical for most readers to understand. (December 2013)|
|Torsades de pointes|
|Classification and external resources|
|Patient UK||Torsades de pointes|
Torsades de pointes (TdP or simply "torsades") (French: [tɔʁsad də pwɛ̃t], translated as "twisting of the spikes"), describes a condition of the heart. It is a polymorphic ventricular tachycardia that exhibits distinct characteristics on the electrocardiogram (ECG). It was described by Dessertenne in 1966.
The ECG tracing in torsades demonstrates a polymorphic ventricular tachycardia with a characteristic illusion of a twisting of the QRS complex around the isoelectric baseline (Peaks which are at first pointing up are seen to be pointing down for subsequent "beats" when looking at ECG traces of the "heartbeat"). It is hemodynamically unstable and causes a sudden drop in arterial blood pressure, leading to dizziness and syncope. Depending on their cause, most individual episodes of torsades de pointes revert to normal sinus rhythm within a few seconds, but may also persist and possibly degenerate into ventricular fibrillation, which will lead to sudden death in the absence of prompt medical intervention. Torsades de pointes is associated with long QT syndrome, a condition whereby prolonged QT intervals are visible on the ECG. Long QT intervals predispose the patient to an R-on-T phenomenon, where the R wave representing ventricular depolarization occurs during the relative refractory period at the end of repolarization (represented by the latter half of the T-wave). An R-on-T can initiate torsades. Sometimes pathologic T-U waves may be seen in the ECG before the initiation of torsades.
A "short-coupled variant of torsade de pointes", which presents without long QT syndrome, was also described in 1994.
- Drastic rotation of the heart's electrical axis
- Prolonged QT interval (LQTS) - may not be present in the short-coupled variant of torsade de pointes
- Preceded by long and short RR-intervals - not present in the short-coupled variant of torsade de pointes
- Triggered by a premature ventricular contraction (R-on-T PVC)
Most episodes revert spontaneously to sinus rhythm. Possible outcomes include palpitations, dizziness, lightheadedness (short episodes), syncope (longer episodes), sudden death.
Common causes for torsades de pointes include diarrhea, hypomagnesemia and hypokalemia. It is commonly seen in malnourished individuals and chronic alcoholics. Certain combinations of drugs resulting in drug interactions may contribute: decreasing the metabolism of a medication causing QT elongation such as clarithromycin (Biaxin), levofloxacin, or haloperidol (Haldol), taken concomitantly with a specific cytochrome P450 inhibitor like fluoxetine (Prozac), cimetidine (Tagamet); foods like grapefruit will result in higher than normal doses of the medication responsible for the QT elongation. Since these specific drugs worsen the elongation of the QT wave in a dose-dependent manner, inhibition of drug metabolism raises the risks of developing a malignant torsades de pointes arrhythmia.
Prescription drug interactions
TdP as a prescription drug side effect has been a major liability and reason for withdrawal of medications from the marketplace. Examples include amiodarone, methadone, lithium, chloroquine, erythromycin, amphetamine, ephedrine, pseudoephedrine, methylphenidate and phenothiazines. It can also be the side effect of some antiarrhythmic medications such as sotalol, procainamide and quinidine. The gastrokinetic drug cisapride (Propulsid) was withdrawn from the US market in 2000 after such interactions led to deaths caused by long QT syndrome-induced torsades de pointes. To correct the prolonged QT interval, magnesium IV 2gm will help effectively block calcium flow as well as prevent recurrent Torsade de Pointes. In addition, fluoroquinolones (FQs) also can cause TdP by blocking voltage-gated potassium channels.
In September 2011 (subsequently updated in March 2012 and February 2013), the FDA issued a warning concerning increased incidence of QT elongation with doses of the antidepressant Celexa (citalopram) above 40 mg per day, which is considered the maximum allowable dosage, increasing the risk of Torsades. However, the study, "Evaluation of the FDA Warning Against Prescribing Citalopram at Doses Exceeding 40 mg" reported no increased risk of abnormal arrhythmias thus questioning the merit of FDA warning.
General risk factors
Factors that are associated with an increased tendency toward torsades de pointes include:
- Hypokalemia (low potassium)
- Heart failure
- Left ventricular hypertrophy
- Bradycardia (slow heartbeat)
- Subarachnoid hemorrhage
- Hypomagnesemia (low magnesium)
- Hypothyroidism 
History and terminology
|Look up torsades de pointes in Wiktionary, the free dictionary.|
The phenomenon was originally described in a French medical journal by Dessertenne in 1966, when he observed this cardiac rhythm disorder in an 80-year-old female patient with complete intermittent atrioventricular block. In coining the term, he referred his colleagues to the "Dictionnaire Le Robert," a bilingual French English dictionary, of which his wife had just given him a copy. Here "torsade" is defined as (a)a bundle of threads twisted in a helix or spiral, for ornamental purposes, as in an Aran sweater; (b) long hair twisted together, or (c) an ornamental motif as seen on architectural columns.
- Dessertenne, F. (1966). "La tachycardie ventriculaire a deux foyers opposes variables". Archives des maladies du coeur et des vaisseaux (in French) 59 (2): 263–272. ISSN 0003-9683. PMID 4956181. Prepaired by Rahel farhad
- John, J.; Amley, X.; Bombino, G.; Gitelis, C.; Topi, B.; Hollander, G.; Ghosh, J. (2010). "Torsade de Pointes due to Methadone Use in a Patient with HIV and Hepatitis C Coinfection". Cardiology Research and Practice 2010: 1–4. doi:10.4061/2010/524764. PMC 3021856. PMID 21253542.
- Leenhardt A, Glaser E, Burguera M, Nürnberg M, Maison-Blanche P, and Coumel P (January 1994). "Short-coupled variant of torsade de pointes. A new electrocardiographic entity in the spectrum of idiopathic ventricular tachyarrhythmias". Circulation 89 (1): 206–15. doi:10.1161/01.CIR.89.1.206. PMID 8281648.
- Labant, MaryAnn (November 15, 2014). "Weaving a Stronger Drug Safety Net". Gen. Eng. Biotechnol. News (paper) 34 (20). p. 1.
- "Drugs That Prolong the QT Interval or Induce Torsades de Pointes". Point of Care Quick Reference. American Academy of Pediatrics. March 11, 2010. Archived from the original on March 7, 2014.
- Rubenstein, Ethan; Camm, John (2002). "Cardiotoxicity of fluoroquinolones". J. Antimicrob. Chemother. 49 (4): 593–6. doi:10.1093/jac/49.4.593. PMID 11909831.
- "FDA Drug Safety Communication: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses" (Press release). USFDA. February 15, 2013. Retrieved December 13, 2014.
- Deshmukh, Anand; Ulveling, Kyle et al. (2012). "Prolonged QTc interval and torsades de pointes induced by citalopram". Tex. Heart Inst. J. 39 (1): 68–70. PMC 3298934. PMID 22412232.
- K Zivin, PN Pfeiffer, ASB Bohnert, D Ganoczy, FC Blow, BK Nallamothu, HC Kales (June 1, 2013). "Evaluation of the FDA Warning Against Prescribing Citalopram at Doses Exceeding 40 mg". Am J Psychiatry 170 (6): 642–650. doi:10.1176/appi.ajp.2013.12030408. PMID 23640689.
- Kandan, SR; Saha, M (Sep 17, 2012). "Severe primary hypothyroidism presenting with torsades de pointes.". BMJ case reports 2012. PMID 22987900.
- Hoshino, Kenji; Ogawa Kiyoshi et al. (October 2004). "Optimal administration dosage of magnesium sulfate for torsades de pointes in children with long QT syndrome". J. Am. Coll. Nutr. 23 (5): 497S–500S. doi:10.1080/07315724.2004.10719388. PMID 15466950.
- Hoshino, Kenji; Ogawa, Kiyoshi et al. (April 2006). "Successful uses of magnesium sulfate for torsades de pointes in children with long QT syndrome". Pediatr. Int. 48 (2): 112–7. doi:10.1111/j.1442-200X.2006.02177.x. PMID 16635167.